Texas, 2024

Tornadoes and Hail in Texas, June 10, 2024

June 10, 2024 · NWS MAF · 11 events in 4 counties and zones

A weak, convectively enhanced upper-low over the Texas/New Mexico border aided in the development of severe thunderstorms ahead of this feature. This included hail, damaging winds, and a couple of brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak, convectively enhanced upper-low over the Texas/New Mexico border aided in the development of severe thunderstorms ahead of this feature. This included hail, damaging winds, and a couple of brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 10, 1:44 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 10, 1:44 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Mon Jun 10 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 216 PM CDT Mon Jun 10 2024

Visible satellite shows low clouds hanging around much of the
Permian Basin while a cold front is hung up just north of the
Trans Pecos, limiting warming this afternoon with highs only
reaching the 80s for those north of I-10. Widespread storms Sunday
evening left abundant boundaries lingering across the region, and
these may play a part in storm initiation this afternoon. The
main difference between yesterday and today will be a shortwave
trough over New Mexico, slowly propagating eastward this afternoon
and model soundings show ample shear across the northern CWA,
pointing to storms becoming more organized and potentially severe.
Newest model runs keep the shortwave over New Mexico later, which
will offset timing for storms today, pushing initiation into
mid/late afternoon. Current CAMS develop storms off the Caprock,
which will move into the Permian Basin this evening and possibly
become severe as they approach the I-20 corridor around sunset.
While this is supported meteorologically, the aforementioned
lingering boundaries may throw a wrench in the forecast with
additional storms popping up unexpectedly. The main threat for
storms today will be large hail and strong winds.

As things quiet down tonight, ample moisture hanging around may
once again support low clouds developing in the Midland/Odessa
metro and areas further east. These clouds should begin to clear
out once the sun rises, and as the aforementioned shortwave moves
up into the Red River Valley, warmer air will start pushing in
across the southwest with strong upper level ridging over New
Mexico. With this, highs may reach the upper 90s/low 100s Tuesday
afternoon for those west of the Trans Pecos, and temps will be
pushing 110+ along the Rio Grande. Slightly cooler temps will
persist across the eastern Permian Basin where cloud cover will
continue as the shortwave slowly moves northeastward, and highs
may not break above the 80s. This system may once again develop a
few storms in the afternoon, but chances look much better for
areas further east of here. Still, have maintained at least chance
POPs for the eastern Permian Basin through Tuesday evening.
Similar to today, sounding instability & shear values support
severe weather in anything that develops.

-Zuber

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 216 PM CDT Mon Jun 10 2024

An upper level high will steadily build over New Mexico this week.
Increasing subsidence associated with the high will cause
temperatures to creep upwards through Friday though remaining
fairly close to climatological norms. The factor keeping temps
from getting too high is southeast winds from off the Gulf of
Mexico advecting in a more temperate airmass at the surface and
partially offsetting subsident warming. In the past several years
we have seen southeast winds at the surface result in very hot
temperatures but they were recirculating air from East Texas,
through the Hill Country and into West Texas. This week the fetch
will be much longer from the southeast and better able to tap into
the modified Gulf air. The upper high also ends rain chances
through Thursday.

An upper low off southern California moves inland Friday and
erodes the high over the weekend. This will increase rain chances
west of the Pecos River Friday and Saturday and again give those
locations that have missed out on much rainfall another chance for
some relief. Westerly flow then develops in the mid and upper
levels as the low moves into the Central Plains advecting in
warmer air aloft from the west. Warm air aloft stabilizes the
atmosphere so any rain chances end early next week. There is some
disagreement as to temperatures over the weekend and early next
week. There isn't much of a discrepancy, but current MOS guidance
may be giving the warmer air aloft too much of an effect on
surface temperatures since surface flow will remain southeasterly
from the Gulf. As long as the Gulf stays open that should provide
at least a small moderating effect, even if only a couple of
degrees. Either way, it is June and it will be hot.

Hennig

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Mon Jun 10 2024

Winds generally out of the N/NE behind a stalled cold front, with
low clouds impacting the northern terminals. As clouds clear this
afternoon, TS will develop with most sites having VCTS through
this evening. Current impacts look low with only a small area
expecting to see storms, but will monitor and update as needed.
Storms should move out region-wide by 05z, with possible low CIGs
redeveloping Tuesday morning for KMAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               67  89  67  92 /  60  40  20   0
Carlsbad                 66  97  70  99 /  20  10   0   0
Dryden                   71  98  73  97 /  20  20   0   0
Fort Stockton            69  99  71  98 /  30  20   0  10
Guadalupe Pass           65  91  67  93 /  20  10   0  10
Hobbs                    62  92  64  94 /  40  10   0   0
Marfa                    58  95  61  95 /  20  20   0  20
Midland Intl Airport     66  91  68  92 /  50  20  10   0
Odessa                   67  92  69  93 /  50  10  10   0
Wink                     69  98  72  99 /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....10
AVIATION...88
Hazardous weather outlook, Jun 10, 1:15 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Mon Jun 10 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Mon Jun 10 2024 /115 PM MDT Mon Jun 10 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a marginal to slight risk for severe thunderstorms in the
Permian Basin and Trans Pecos this afternoon and evening. Large hail
and damaging winds are the main concerns.

Lightning fire starts are also a concern, especially for the western
high terrain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low risk for severe thunderstorms across eastern portions
of the area Tuesday afternoon. Large hail and damaging winds will
again be the main threats.

Diurnally driven storms from heating of elevated terrain will pose
the risk of fire starts each afternoon.

Hazardous heat is possible Wednesday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 10, 2:31 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
231 PM MDT Mon Jun 10 2024

NMZ027-028-102115-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
231 PM MDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL EDDY COUNTY THROUGH
315 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Lincoln National Forest, or 18 miles southwest of
Hope, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Seven Rivers Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3271 10484 3268 10437 3222 10458 3241 10485
TIME...MOT...LOC 2030Z 291DEG 21KT 3257 10486

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jun 10, 2:44 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
344 PM CDT Mon Jun 10 2024

TXZ277>279-102130-
Central Brewster County TX-Davis Mountains TX-
Davis Mountains Foothills TX-
344 PM CDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BREWSTER COUNTY
THROUGH 430 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Marathon, or 14 miles east of Alpine, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3020 10342 3033 10355 3054 10335 3020 10309
TIME...MOT...LOC 2044Z 224DEG 10KT 3030 10342

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jun 10, 4:02 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT Mon Jun 10 2024

NMZ028-TXZ273-274-102245-
Eddy County Plains NM-Eastern Culberson County TX-
Reeves County Plains TX-
502 PM CDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EDDY...
NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND WESTERN LOVING
COUNTIES THROUGH 545 PM CDT/445 PM MDT/...

At 502 PM CDT/402 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Whites City, or 24 miles south of
Carlsbad, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Orla, Whites City, Red Bluff Reservoir, Carlsbad Caverns National
Park, and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 10452 3221 10435 3189 10388 3186 10388
      3187 10386 3184 10382 3182 10381 3167 10406
TIME...MOT...LOC 2202Z 300DEG 21KT 3206 10434

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Local storm report, Jun 10, 4:12 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
512 PM CDT Mon Jun 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             5 NE Whites City        32.22N 104.31W
06/10/2024  M1.00 Inch       Eddy               NM   Trained Spotter

            Spotter shared photo of 1/2 inch to 1 inch
            hail covering the ground. Time estimated
            from radar.

&&
Local storm report, Jun 10, 4:23 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
523 PM CDT Mon Jun 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Hail             7 ENE Whites City       32.21N 104.26W
06/10/2024  M1.50 Inch       Eddy               NM   Trained Spotter

            Spotter measured ping pong ball size hail.
            Time estimated from radar.

&&
Special weather statement, Jun 10, 4:50 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
550 PM CDT Mon Jun 10 2024

NMZ033-TXZ045-102330-
Central Lea County NM-Gaines TX-
550 PM CDT Mon Jun 10 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES THROUGH 630 PM CDT/530 PM MDT/...

At 549 PM CDT/449 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms 8 miles northeast of Hobbs, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hobbs, Seminole, Gaines County Airport, Knowles, Paynes Corner,
Higginbotham, and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10261 3261 10260 3267 10318 3296 10315
TIME...MOT...LOC 2249Z 266DEG 24KT 3283 10307

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

91

The radar

The Midland/Odessa radar (KMAF), 170 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Reeves

When
June 10, 5:03 PM CST to 5:08 PM CST
Where
Reeves County, 1.5 mi NNW of Angeles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.940, -103.990

A spotter reported dime to quarter size hail.

Thunderstorm Wind, Gaines

When
June 10, 5:55 PM CST to 6:00 PM CST
Where
Gaines County, 2.76 mi S of Seminole
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
32.680, -102.650

Tornado, Gaines

When
June 10, 6:22 PM CST to 6:25 PM CST
Where
Gaines County, 3.21 mi ENE of Loop to 4.19 mi E of Loop
Rating
EFU
Path length
1.16 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
32.930, -102.366

Multiple observers reported a brief cone tornado to the northeast of Loop. The tornado only lasted two to three minutes over open fields. The tornado likely dissipated near US Highway 83. No damage was reported and this tornado is rated EF-Unknown. Path is estimated from reports and radar data.

Tornado, Dawson

When
June 10, 6:23 PM CST to 6:24 PM CST
Where
Dawson County, 5.03 mi ENE of Sand to 5.09 mi ENE of Sand
Rating
EFU
Path length
0.51 mi
Path width
25 yd
Reported by
Public
Coordinates
32.740, -102.097

A video shared to broadcast media showed a brief tornado over an open field west of Lamesa. The tornado did not cause any damage and is rated EF-Unknown. The path is estimated from this report and radar data.

Hail, Ector

When
June 10, 7:17 PM CST to 7:22 PM CST
Where
Ector County, 1.81 mi NW of Odessa Ector Co Arpt
Measured
2 in hail
Reported by
Public
Coordinates
31.940, -102.400

This report was received from mPing.

Hail, Ector

When
June 10, 7:18 PM CST to 7:23 PM CST
Where
Ector County, 6 mi NNW of Odessa
Measured
1.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.930, -102.409

Received a report of broken windows due to hail and wind. Hail was estimated to have been around golf ball size. Property damage cost is an estimation.

Hail, Ector

When
June 10, 7:23 PM CST to 7:28 PM CST
Where
Ector County, 1.38 mi S of Odessa Ector Co Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
31.900, -102.380

Report received from mPing.

Hail, Ector

When
June 10, 7:25 PM CST to 7:30 PM CST
Where
Ector County, 2.15 mi SSE of Odessa Ector Co Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
31.890, -102.370

Hail, Ector

When
June 10, 7:26 PM CST to 7:31 PM CST
Where
Ector County, 2.24 mi SE of Odessa Ector Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
31.900, -102.350

This report was received from mPing.

Hail, Ector

When
June 10, 7:27 PM CST to 7:32 PM CST
Where
Ector County, 4.74 mi E of Odessa Ector Co Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.910, -102.300

Hail, Ector

When
June 10, 7:34 PM CST to 7:39 PM CST
Where
Ector County, 3.24 mi ENE of Odessa
Measured
1.75 in hail
Reported by
Public
Coordinates
31.870, -102.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196200, 1196201, 1196202, 1196204, 1196207, 1196217, 1196210, 1196212, 1196213, 1196214, 1196215.